Wyoming, 2015

Hail and Damaging Wind in Wyoming, June 24, 2015

June 24, 2015 · NWS UNR · 4 events in 1 county or zone

A thunderstorm became severe as it moved from southeastern Montana across Crook County. The storm produced hail and wind gusts to 70 mph over portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe as it moved from southeastern Montana across Crook County. The storm produced hail and wind gusts to 70 mph over portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 8:11 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 24, 8:11 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
911 AM MDT WED JUN 24 2015

.UPDATE...
ISSUED AT 910 AM MDT WED JUN 24 2015

CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER CENTRAL
SD...WITH A SURFACE TROF MOVING SOUTH AND EAST ACROSS WESTERN SD.
UPPER LEVEL ANALYSIS SHOWS ONE SHORTWAVE EXITING THE AREA...WHILE
ANOTHER CROSSES EASTERN MT AND WESTERN ND RIGHT NOW. KUDX RADAR
SHOWS SHOWERS EXITING SOUTH CENTRAL SD...WHILE MORE ACTIVITY CLIPS
NORTHWESTERN SD. A SEVERE STORM HAS ALSO JUST DEVELOPED ACROSS
EASTERN CAMPBELL CO IN WY. SKIES ARE VARIABLY CLOUDY...WITH THE
MOST CLOUDS NOW OVER NORTHWEST SD INTO PARTS OF NORTHEAST WY.
TEMPS ARE IN THE 60S AND LOWER 70S. GUSTY NORTHWEST WINDS HAVE
DEVELOPED OVER NORTHWEST SD BEHIND THE TROF...WITH VARIABLE WINDS
TO THE SOUTH AND EAST OF IT.

UNSETTLED WEATHER CAN BE EXPECTED THROUGH THE DAY AND INTO TONIGHT
AS ADDITIONAL SHORTWAVES CROSS THE AREA. THE ACTIVITY ACROSS
NORTHERN PORTIONS OF THE CWA SHOULD TAPER OFF SOME TOWARD MIDDAY
AND EARLY AFTERNOON. ISOLATED STRONG TO SEVERE STORMS ARE
POSSIBLE FROM NORTHEAST WY INTO NORTHWEST SD DURING THIS TIME. THE
NEXT WAVE WILL MOVE ACROSS EASTERN MT AND NORTHERN WY AND INTO THE
WESTERN DAKOTAS LATE TODAY AND THIS EVENING. THE SEVERE THREAT
WILL INCREASE AGAIN ACROSS THE CWA...WITH LARGE HAIL AND STRONG
WIND GUSTS BEING THE MAIN THREATS.

HAVE UPDATED TO ADJUST POPS FOR THE REST OF THE DAY AND MAKE MINOR
ADJUSTMENTS TO CLOUDS AND WIND. WILL TAKE A LOOK AT HIGH
TEMPERATURES LATER THIS MORNING AND SEE IF ANY ADJUSTMENTS ARE
NEEDED.

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ISSUED AT 520 AM MDT WED JUN 24 2015

CLUSTER OF THUNDERSTORMS CURRENTLY OVER SOUTHWESTERN AND SOUTH
CENTRAL SOUTH DAKOTA WILL CONTINUE TO MOVE EAST DURING THE EARLY
MORNING...MOVING EASTWARD OUT OF THE FORECAST AREA LATER THIS
MORNING. THE NEXT DISTURBANCE WILL FOLLOW CLOSE BEHIND...WITH
ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ENTERING
NORTHWESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING AROUND MID
MORNING.

SOME SUN MAY DEVELOP BY THE EARLY AFTERNOON...WITH HIGHS IN THE
MID 70S TO LOWER 80S. TIMING OF THE NEXT DISTURBANCE IS STILL A
BIT UNCERTAIN...BUT SHOULD GENERALLY CROSS THE AREA DURING THE
LATER AFTERNOON AND EARLY EVENING HOURS...WITH WHAT LOOKS TO BE A
MORE FAVORABLE SETUP FOR STRONGER AND MORE WIDESPREAD STORMS INTO
TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTN/EVN
WITH STRONG WINDS AND LARGE HAIL THE MAIN THREATS. THE SETUP
REMAINS MUCH THE SAME FOR THURSDAY WITH A RELATIVELY STRONG
IMPULSE CREATING ANOTHER CHANCE SHOWERS AND THUNDERSTORMS.

.LONG TERM...FRIDAY THROUGH TUESDAY
ISSUED AT 251 AM MDT WED JUN 24 2015

THE BROAD HIGH AMPLITUDE UPPER RIDGE WILL CONTINUE
BUILDING OVER THE WESTERN CONUS ON FRIDAY. A WEAK DISTURBANCE IN THE
UPPER FLOW WILL CREATE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
OVER WESTERN AND CENTRAL SOUTH DAKOTA ON FRIDAY. THE UPPER RIDGE
WILL CONTINUE TO STRENGTHEN OVER THE WEEKEND...BRINGING DRIER
WEATHER INTO EARLY NEXT WEEK.  ALTHOUGH MAINLY DRY WEATHER IS
EXPECTED FROM THE WEEKEND INTO EARLY NEXT WEEK...A FEW SHORTWAVES
ROUNDING THE UPPER RIDGE MAY BE STRONG ENOUGH TO PRODUCE ISOLATED
STORMS...MAINLY ACROSS THE BLKHLS. WARMER TEMPS ARE EXPECTED WITH
HIGHS REGULARLY REACHING THE 80S.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING
ISSUED AT 518 AM MDT WED JUN 24 2015

SHOWERS AND THUNDERSTORMS CURRENTLY OVER SOUTHWESTERN AND SOUTH
CENTRAL SOUTH DAKOTA WILL CONTINUE TO MOVE EASTWARD THIS MORNING.
THE SHOWERS AND THUNDERSTORMS WILL MOVE OFF TO THE SOUTHEAST OF
THE FORECAST AREA BY MID MORNING AS ANOTHER WAVE OF SHOWERS AND
THUNDERSTORMS MOVES OUT OF SOUTHEASTERN MONTANA AND INTO FAR
NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA WHICH WILL
SPREAD SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REST OF THE
AREA DURING THE AFTERNOON. MVFR CIGS/VSBYS CAN BE EXPECTED NEAR
ANY SHOWERS OR THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...26
SHORT TERM...10
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Jun 24, 2:28 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
328 AM MDT WED JUN 24 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
328 AM MDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
THE AREA AGAIN LATER THIS AFTERNOON. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR
THUNDERSTORMS THROUGH AT LEAST FRIDAY...WITH STRONGER STORMS
POSSIBLE AT TIMES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA AGAIN ON
THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 24, 7:47 AM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 AM MDT WED JUN 24 2015

WYZ054-055-241515-
SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY-
847 AM MDT WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL COUNTY
UNTIL 915 AM MDT...

AT 846 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ROZET...OR 7 MILES EAST OF GILLETTE...MOVING
SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROZET.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 135 AND
147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4419 10538 4441 10529 4439 10509 4418 10509
      4410 10513
TIME...MOT...LOC 1446Z 296DEG 13KT 4424 10534

MCKEMY
Local storm report, Jun 24, 8:09 AM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 AM MDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            1 ENE HILL CITY         43.94N 103.55W
06/24/2015                   PENNINGTON         SD   LAW ENFORCEMENT

            SPRING CREEK IS OUT OF ITS BANKS FLOODING AREAS ALONG
            THE RIVER BETWEEN HILL CITY AND THREE FORKS.

&&

SMITH
Local storm report, Jun 24, 8:23 AM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
923 AM MDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HAIL             7 SSE ROZET             44.18N 105.17W
06/24/2015  M1.50 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Jun 24, 8:29 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
929 AM MDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HAIL             7 SSE ROZET             44.18N 105.17W
06/24/2015  M2.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

CORRECTED EVENT

MCKEMY
Local storm report, Jun 24, 9:00 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     HAIL             12 W UPTON              44.10N 104.86W
06/24/2015  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Jun 24, 9:16 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1016 AM MDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       4 S DOWNTOWN RAPID CITY 44.02N 103.24W
06/24/2015  M3.06 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 200 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
June 24, 10:18 AM MST to 10:23 AM MST
Where
Crook County, 1.53 mi N of Lightning Flat
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.992, -105.047

Thunderstorm Wind, Crook

When
June 24, 10:18 AM MST to 10:23 AM MST
Where
Crook County, 1.53 mi N of Lightning Flat
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.992, -105.047

The strong winds uprooted about 30 trees and blew over heavy farm equipment.

Hail, Crook

When
June 24, 11:05 AM MST to 11:10 AM MST
Where
Crook County, 11.87 mi N of Hulett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.850, -104.565

Hail, Crook

When
June 24, 11:47 AM MST to 11:52 AM MST
Where
Crook County, Aladdin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.640, -104.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587453, 587455, 587456, 590304.